Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Norman, OK

April 12, 2002Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 4:25 PM CDT for Stephens County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2002, 4:25 PM CDT (21:25 UTC)
Expired
Apr 12, 2002, 5:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Stephens County, OK

The radar

The Norman radar (KTLX), 102 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 4:28 PM CDTHail 0.75Duncan, OK
Apr 12, 4:30 PM CDTHail 2Duncan, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122125
SVROKC
OKC137-122215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 515 PM CDT

* AT 425 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 2
  MILES EAST OF DUNCAN...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAY...DUNCAN AND VELMA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3465 9796 3446 9801 3432 9759 3456 9758

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:11 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 12, 2:11 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT FRI APR 12 2002

AS WAS STATED IN THE EARLY MORNING DISCUSSION..WEAK SYNOPTIC SCALE
FEATURES WILL MAKE FOR DIFFICULT FORECASTING FOR THE NEXT COUPLE
DAYS. SENSIBLE WEATHER OVER THE NEXT 48 TO 60 HOURS WILL BE LARGELY
DETERMINED BY THE EVOLUTION OF MESOSCALE FEATURES PRODUCED BY
PERIODIC BOUTS OF CONVECTION. ONGOING SEVERE MCS OVR SRN OK CONTS TO
FEED ON SIGNIFICANT ELEVATED INSTABILITY. HOWEVER..LACK OF A
DEVELOPING LOW LEVEL COLD POOL IS RESULTING IN SLOW FORWARD
PROPAGATION ATTM.  THIS MCS SHUD BE CLOSE TO EXITING OUR CWA BY
ISSUANCE TIME..BUT MAY NEED TO ADDRESS POPS IN THE SE ZONES THIS
EVENING.  MEANWHILE..MCS HAS LEFT A ESE/WNW ORIENTED OUTFLOW
BOUNDARY OVER OUR TX ZONES..WITH LOW LEVEL EASTERLY FLOW NOW
ADVECTING MOISTURE ONTO THE HIGHER TERRAIN OF THE HI PLAINS TO THE
NORTH OF THIS BOUNDARY.  THERE WILL BE SOME RISK FOR REDEVELOPMENT
ALONG THIS BOUNDARY DURING THE LATE AFTERNOON AND EVENING..BUT THE
HIGHEST PROBABILITY FOR ADDITIONAL STORMS THRU THE EVENING MAY BE SW
OF OUR AREA IN BETTER MASS CONVERGENCE BULLSEYE DVLPG BETWEEN
LBB/SJT.  ANOTHER AREA THAT MAY SEE ADDITIONAL DVLPMT IS ALONG NW/SE
MOISTURE GRADIENT NOW SHARPENING UP FROM SW KS INTO NW OK..BUT
INITIATION MAY BE HINDERED IN THIS AREA BY WEAK SUBSIDENCE AND
LIMITED MASS CONVERG BEHIND DEPARTING WAVE.

EXPECT INCREASE IN COVERAGE/INTENSITY OF STORMS OVERNIGHT TO THE
WEST OF OUR CWA AS LLJ AND WAA STRENGTHEN. THERE APPEARS TO BE A
PRETTY GOOD CHANCE OF ONE OR POSSIBLY TWO MCS/S PROPAGATING EWD INTO
OUR FORECAST AREA OVERNIGHT..AND THEN HANGING AROUND FOR MUCH OF THE
DAY SAT.  PREVIOUS FORECAST FOCUSSED BEST CHANCES OVR SW ZONES..BUT
I AM NOT NEARLY AS CONFIDENT IN THIS SCENARIO.  BOTH THE AVN AND
CANADIAN HAVE STUCK TO THEIR GUNS IN RECENT RUNS IN FORECASTING A
MORE NRN TRACK..AND EVEN THE ETA IS NOW FARTHER NORTH WITH PRECIP
AXIS TONITE/SAT.  WE WILL INCREASE POPS OVER THE NORTH FOR SAT..AND
TREND TEMPS BACK DOWN IN ANTICIPATION OF CLOUDS AND RAIN FOR AT
LEAST PART OF THE DAY IN ALMOST ALL AREAS.

DYING SFC BOUNDARY STILL EXPECTED TO BE INVOF THE SE ZONES
SUNDAY..AND WILL HANG ON TO POPS NEAR BOUNDARY.  OTW..THICKNESSES
AND MID LEVEL TEMPS BEGIN TO BUILD ON SUNDAY..WHICH SHUD RESULT IN
MUCH OF THE FORECAST AREA BEING CAPPED AND QUITE WARM.  DRYLINE SHUD
SHARPEN UP BY TUES AS LONGWAVE TROF POSITION BECOMES MORE
ESTABLISHED IN THE WRN US..AND INITIAL WAVE BRUSHING BY TUES WILL BE
SUFFICIENT FOR LOW POPS IN THE NW.  CHANCES FOR MORE STORMS INCREASE
WED/THUR AS FRONT SAGS SWD INTO THE SRN PLAINS.
 MILLER

PRELIM NUMBERS..
OKC   57  69  56  77 /  40  60  30  20
HBR   57  70  55  79 /  40  70  30  20
SPS   61  74  57  80 /  40  70  30  20
GAG   49  69  47  81 /  50  70  30  10
PNC   53  68  51  76 /  30  50  30  20
DUA   60  75  59  78 /  30  50  40  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 12, 1:07 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
107 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    5 E RUBOTTOM              OK   .75 INCH HAIL
04/12/02   LOVE                           REPORTED BY PUBLIC
Local storm report, Apr 12, 1:43 PM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    GRACEMONT                      OK   .75 INCH HAIL
04/12/02   CADDO                          RECEIVED BY GRACEMONT POST OFFICE.

TJ
Local storm report, Apr 12, 2:20 PM CDT, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    5 N RINGLING              OK   .88 INCH HAIL
04/12/02   JEFFERSON                      REPORTED BY PUBLIC

JLP
Local storm report, Apr 12, 2:47 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    LONE WOLF                 OK   .75 INCH HAIL
04/12/02   KIOWA                          REPORTED BY PD

0845 AM    6 SE GRANITE              OK   .88 INCH HAIL
04/12/02   GREER                          REPORTED BY PUBLIC

JLP
Local storm report, Apr 12, 2:57 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    LAWTON                    OK   .75 INCH HAIL
04/12/02   COMANCHE                       REPORTED BY LAWTON PD

1040 AM    LAWTON                    OK   1.75 INCH HAIL
04/12/02   COMANCHE                       REPORTED BY SPOTTER

1030 AM    CYRIL                     OK   1.00 INCH HAIL
04/12/02   CADDO                          REPORTED BY SPOTTER

1030 AM    CYRIL                     OK   .75 INCH HAIL
04/12/02   CADDO                          REPORTED BY PUBLIC

JLP
Local storm report, Apr 12, 4:05 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    3 S COOPERTON             OK   .88 INCH HAIL
04/12/02   KIOWA                          HAM SPOTTER

1030 AM    3 W LAWTON                OK   .88 INCH HAIL
04/12/02   COMANCHE                       HAM SPOTTER

1056 AM    2 NE MARLOW               OK   .75 INCH HAIL
04/12/02   STEPHENS                       HAM SPOTTER

1106 AM    CLEAR CREEK LAKE          OK   .75 INCH HAIL
04/12/02   STEPHENS                       HAM SPOTTER

1115 AM    7 E DUNCAN                OK   1.75 INCH HAIL
04/12/02   STEPHENS                       MIDWAY TRUCKSTOP ON HWY 7
                                          HAD GOLFBALLS.  REPORTED BY
                                          SHERIFF.

1107 AM    DUNCAN                    OK   .75 INCH HAIL
04/12/02   STEPHENS                       HAM SPOTTER

1120 AM    15 E COMANCHE             OK   1.00 INCH HAIL
04/12/02   STEPHENS                       HAM SPOTTER

1225 PM    RINGLING                  OK   1.00 INCH HAIL
04/12/02   JEFFERSON                      HAM SPOTTER

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Apr 11, 10:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 11, 10:39 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 11, 10:44 PM CDTTornado WarningOUNGarfield, Grant31 min
Apr 11, 11:00 PM CDTTornado WarningOUNGarfield, Noble30 min
Apr 11, 11:02 PM CDTSevere Thunderstorm WarningOUNKay43 min
Apr 11, 11:32 PM CDTTornado WarningOUNGarfield, Noble28 min
Apr 12, 5:32 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward43 min
Apr 12, 5:37 AM CDTSevere Thunderstorm WarningOUNEllis38 min
Apr 12, 6:18 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis27 min
Apr 12, 7:59 AM CDTSevere Thunderstorm WarningOUNCuster31 min
Apr 12, 8:21 AM CDTSevere Thunderstorm WarningOUNBeckham24 min
Apr 12, 8:34 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa41 min
Apr 12, 9:14 AM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 12, 9:22 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningOUNComanche62 min
Apr 12, 9:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 12, 10:41 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens49 min
Apr 12, 11:26 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens49 min
Apr 12, 12:11 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love34 min
Apr 12, 12:44 PM CDTSevere Thunderstorm WarningOUNLove61 min
Apr 12, 1:32 PM CDTSevere Thunderstorm WarningOUNStephens28 min
Apr 12, 1:46 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson44 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOUNCarter46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.